Kentucky, 2006

Flash Flood in Kentucky, September 23, 2006

September 23, 2006 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 23, 7:13 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 23, 7:13 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
813 PM EDT SAT SEP 23 2006

.DISCUSSION...

SEVERE EVENT IS WINDING DOWN NOW WITH JUST A COUPLE OF CELLS TO WORRY
ABOUT BEFORE THEY DEPART TO OUR EAST. EVENT IS TRANSITIONING TO MORE
OF A HEAVY RAINFALL THREAT. PROGS SHOW THE LOW LEVEL JET
STRENGTHENING IN ADVANCE OF THE FRONT AND UPPER LEVEL TROUGH AXIS
ADVANCING SOUTHEAST. CURRENT RAIN AREA IS ADVANCING EASTWARD BUT MORE
REDEVELOPMENT IS ANTICIPATED WITH THE ACTUAL FRONT LATER TONIGHT AND
EARLY TOMORROW MORNING. GROUND IS SATURATED SO ANY ADDITIONAL
MODERATE TO HEAVY RAINFALL WHICH MOVES OVER THE AREA WILL LIKELY
PRODUCE FLASH FLOODING...AS IS HAPPENING NOW.

NO SUBSTANTIVE CHANGES NEEDED TO THE ONGOING FORECAST AND FLASH FLOOD
WATCH IS IN GOOD SHAPE. WILL TWEAK THE FORECAST SUITE...MAINLY JUST
REMOVING TIME-SENSITIVE WORDING IN SOME OF THE ZONE GROUPINGS AND
TWEAKING GRIDS PER CURRENT TRENDS. UPDATES ARE ON THE WAY...

&&

.PREV DISCUSSION...

428 PM EDT SAT SEP 23 2006

LINE OF VERY ACTIVE STORMS NOW ENTERING OUR NRN COUNTIES WITH THE
LINE EXTENDING SOUTHWEST TO AROUND BNA. CLOUD TOPS HAVE BEEN WARMING
AND SVR THREAT HAS DIMINISHED. BUT WITH THE HISTORY OF RA+...ESP
ALONG AND NORTH OF I64...THESE STORMS WILL LIKELY PRODUCE ENUF RAIN
TO CREATE ADDITIONAL FLOODING CONCERNS...HENCE THE FLASH FLOOD WATCH
HAS BEEN EXTENDED THRU SUN 15Z. COLD FNT STILL TRAILING THE CURRENT
ACTIVITY AND NOT EXPECTED TO PUSH THRU OUR CWFA BEFORE 12Z SUN. ALL
MODELS ARE IN CLOSE AGREEMENT THAT THE FNT WILL SPAWN ANOTHER BAND OF
HEAVY RAIN WITH 1-2 IN ADDITIONAL RAIN. ONLY DISAGREEMENT IS IN
TIMING OF FNTL PASSAGE WITH THE NAM ABOUT 2-3HRS AHEAD OF THE GFS.

IN THE EXTENDED...THERE ARE SOME TIMING DISFFERENCES AND HAVE
FOLLOWED THE 06Z GFS FOR GUIDANCE AS THE 12Z GFS HAS PUSHED THE NEXT
SYSTEM THRU FASTER. HAVE GONE SLIGHTLY SLOWER THAN PREV FCST WITH
BULK OF PCPN NOW FCST FOR THU NITE AND FRI MORN. OTHERWISE...FAIR AND
COOL WILL BE THE WATCH WORDS.

752 AM EDT SAT SEP 23 2006

UPDATED THE FORECAST FOR THE FIRST THREE PERIODS TO REFLECT THE
CURRENT CONDITIONS AND TO AGREE WITH THE LATEST WATCHES AND
WARNINGS. THE MOREHEAD STATE POLICE REPORTED 4.21 OF RAIN FOR LAST
24 HOURS. THE REST OF THE FORECAST IS ON TRACK. ANOTHER UPDATE WILL
BE REQUIRED WHEN THE TORNADO WATCH EXPIRES. THE THUNDERSTORMS LAST
NIGHT AND THIS MORNING HAVE SHOWN A LOT OF ROTATION DUE TO THE VERY
STRONG WIND SHEAR. THERE WERE SEVERAL STORMS THAT WERE VERY CLOSE TO
FORMING A TORNADO...HOWEVER...THERE WERE NONE THAT ACTUALLY FORMED.
IF THE CLOUDS ARE ABLE TO THIN SOME THIS AFTERNOON...THE THREAT FOR
SEVERE THUNDERSTORMS WILL BE MUCH GREATER. THE REST OF THE FORECAST
IS ON TRACK. THE TORNADO WATCH FOR WAYNE AND MCCREARY COUNTIES WILL BE
CANCELED BY 8:30 AM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALL OF EASTERN KENTUCKY.

&&

ABE
Hazardous weather outlook, Sep 23, 3:45 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT SAT SEP 23 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
445 PM EDT SAT SEP 23 2006

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS WILL TRACK ACROSS EASTERN KENTUCKY TONIGHT
WITH MANY STORMS PRODUCING HEAVY RAIN. WITH THE PREVIOUS HEAVY RAIN
HAVING ALREADY SATURATED THE GROUND...EXPECT ANY ADDITIONAL RAINFALL
TO CREATE ADDITIONAL FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED SUNDAY MORNING WITH THE PASSAGE
OF A VIGOROUS COLD FRONT. ADDITIONAL HEAVY RAIN WITH THESE STORMS
WILL AGAIN CREATE FLASH FLOODING CONCERNS WITH THE POTENTIAL FOR
RISES ON THE LARGER RIVERS.

THUNDERSTORMS ARE AGAIN FORECAST FOR THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE REQUESTED TO CALL IN
REPORTS OF HEAVY RAIN...FLOODING AND SEVERE WEATHER.

DUSTY

In the hours before

Local storm report, Sep 23, 4:46 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     8 NW IRVINE             37.78N 84.07W
09/23/2006                   ESTILL             KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG NOLAND CREEK...OLD FOX AND NEW
            FOX ROADS. ALSO...TREE ON HOUSE ON DRY RIDGE ROAD.

&&

JCARICO
Local storm report, Sep 23, 4:51 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     MAYTOWN                 37.85N 83.47W
09/23/2006                   MORGAN             KY   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON HWY 2027 NEAR MAYTOWN.

&&

ABE
Local storm report, Sep 23, 5:20 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
620 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     PITTSBURG               37.16N 84.11W
09/23/2006                   LAUREL             KY   PUBLIC

            FUNNEL CLOUD ALMOST REACHING THE GROUND.

&&

ABE
Local storm report, Sep 23, 5:53 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
653 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      MONTICELLO              36.84N 84.85W
09/23/2006                   WAYNE              KY   LAW ENFORCEMENT

            SEVERAL PLACES WITH 6 TO 7 INCHES OF WATER OVER ROADS
            NORTHEAST...EAST AND WEST OF MONTICELLO. ALSO 6 TO 8
            INCHES OF WATER ON EAST 92 ON SHARP TURN NEAR COLLETTS
            HILL.

&&

JCARICO
Local storm report, Sep 23, 5:57 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
657 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     MOREHEAD                38.19N 83.44W
09/23/2006                   ROWAN              KY   LAW ENFORCEMENT

            TWO TREES DOWN ON EASTERN END OF ROWAN COUNTY.
            ALSO...TREE DOWN ALONG FLEMING COUNTY LINE AND TREE DOWN
            IN NORTH MOREHEAD.

&&

JCARICO
Special weather statement, Sep 23, 6:05 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
705 PM EDT SAT SEP 23 2006

KYZ119-232330-
MARTIN-
705 PM EDT SAT SEP 23 2006

...STRONG THUNDERSTORM TO AFFECT MARTIN COUNTY THROUGH 730 PM EDT
SATURDAY EVENING...

AT 705 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLEASANT...
MOVING EAST AT 50 MPH.

THIS STORM WILL BE NEAR PRINCE AROUND 710 PM EDT...PILGRIM AROUND 715
PM EDT...

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...AND FREQUENT LIGHTNING.

ABE

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Whitley

When
September 23, 7:13 PM EST to 7:17 PM EST
Where
Whitley County, Woodbine
Reported by
LAW ENFORCEMENT
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Archer Street in Woodbine and Frog Level Road closed by 6 to 8 inches of water over the roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534019.